Skip to content


Red Akin

M.R. “Red” Akin

My father was 82 years old and in pretty good health when he landed in the ER on Jan 3, 2010 with a gout attack and a bout of bronchitis.  CT scans done of his lungs that day showed congestion and a little old scarring from pneumonia seven years earlier, but nothing serious.   (I later said these CT scans looked like “Miami, partly cloudy.” )  But almost incidentally, doctors found a slight arrhythmia—”nothing troubling” his primary care doc said—and his cardiologist prescribed Cordarone (trade name for amiodarone).  Absolutely nothing was explained to either my father or us about this drug. He was given so many drugs in such a short time, though, it was a Herculean task to keep up with them all.
He was in the hospital for two weeks and in rehab for two more, on oxygen 24/7 and daily respiratory & physical therapy.  Still, he had constant shortness of breath.  He couldn’t walk on his own, stand, or get to the toilet without help.  This was a man who lived independently, drove every day, and had mown his own half-acre lawn on Dec 27. In retrospect, I don’t know why we accepted the doctor’s attitude that it was not unusual for him to be so weak and disabled so quickly.  Finally I demanded a list of all of his medicines (14 by then) and started Googling with the A’s.  What I learned about amiodarone toxicity sent me into a panic.  Before we could get to the rehab the next day, he’d been taken to the ER.
This was a Friday, Jan 29.  We sat around yet another hospital room all weekend as he struggled to breathe.  Because we insisted, they took him off amiodarone, but doctors dodged my questions about pulmonary toxicity, insisting that it was rare and would never happen in just 4 weeks.  Then on Monday, Feb 1 they performed a second CT scan of his lungs:  these looked like “Fargo, ND, white-out blizzard.”  His lungs were completely obliterated in spite of 4 weeks of respiratory therapy.
They took him straight to ICU to go on a Bi-Papp machine and intravenous corticosteroids, the treatment for amiodarone toxicity–all the time insisting that it was the least likely culprit.  We knew we had an uphill battle, because the half life of the drug is notoriously long and it keeps doing damage long after you stop taking it.  In ICU his color and appetite improved, and we had two hopeful days.  On the night of the third day, we got a late-night call that he’d somehow removed his Bi-Papp mask and had been intubated, placed on a ventilator.  [How? His ICU nurse had only two patients to monitor and an alarm sounded when his oxygen level dropped.]  We never got to speak to him or look in his eyes again.  They would bring him up slightly to check his reflexes every 12 hours;  at 7 pm shift change, I squeezed his hand three times, saying I LOVE YOU.  He squeezed back three times, a clear reply.  I still felt hopeful then, even as that horrible ventilator clunked and wheezed.  He died about 5 hours later of what they called a metabolic incident:  they were pumping him so full of oxygen, it poisoned his entire system, is how it was explained to me.  It was 32 days since he’d entered the hospital with bronchitis and gout.
Only on the last day did his primary care doctor say that lung damage looked “consistent with amiodarone toxicity.”  For this reason alone, I feel sure, he put it on his death certificate as a contributing cause, citing COPD as the primary cause, which is absurd; my father was never told he had COPD until this hospitalization, when his lungs kept worsening and they had to call it something.  Until the day he died, his pulmonologist kept calling it ARDS, and getting out of the room as fast as he could.  The prescribing cardiologist was never seen again.
There is a lot of published information on the long-term dangers of amiodarone—not just pulmonary, but liver failure, neuropathy, damage to eyes, thyroid, skin—but there is scant info about just how quickly it can kill you.  I did find medical studies, though, which show it can happen in days or weeks.  His doctors either lied, or were woefully misinformed. Both are inexcusable.  The drug’s own printed literature states it is for “life threatening arrhythmia in cases where other therapies have proven ineffective.”  Nothing else was tried on our father; his arrhythmia was slight, and in fact corrected itself when he was removed from the drug in those final days.  Not to mention, its use is contraindicated for anyone with lung problems or on oxygen therapy.  It was like treating a boil with chemotherapy.  I have come to believe, too, that the pain and weakness in his legs that kept him from walking could well have been peripheral neuropathy, another side effect.  It is as if the drug performed its near-full array of ill effects on  him in a brief atomic blast, rather than a slow insidious decline, as many others have reported.
If there is anything I can do to stop anyone else from suffering the deadly effects of this drug–effects which are denied or soft-pedaled by the doctors and drug companies—I will feel some good has come out of his four week nightmare and our loss.
PS:  the photo is of where his ashes were scattered in the Bear Tooth Wilderness of Wyoming in July.

6 Responses

Stay in touch with the conversation, subscribe to the RSS feed for comments on this post.

  1. Reid Walley says

    Testing comments.

  2. Dhiraj says

    My only comment of this is that medical field is so complex or rather every field in this world that each and every drug has side effects. And that the patient is also responsible for which doctor to choose and which drug to take. Now a days technology is so advanced that everything is availible on the net. Doctor is a person who should behave as a friend to his every patient rather than an authoritative figure and the people should consider doctor as a messenger to god rather than god himself. So all the responsible people should take care while taking any drug while the doctor helps them decide which drug to choose from a list of drugs available in the literature.Many things to write but have to carry out other responsibilities too……….

  3. Susan says

    Arlene, I am so sorry to hear about your friend. It is It is such a tragedy the way amiodarone takes lives and it's really a crime that those in the medical profession can't seem to see the real effect of the drug. I appreciate you taking the time to tell your story here and hope that B.'s husband will take a moment to share what he went through also. I find that when people share their stories it is very helpful because readers see the similarities of the cases. In this way they know that they are not alone and not to blame for what came to be.@Arlene Case

  4. Arlene Case says

    I am going to request that my friend's husband submit the complete story, but when I saw that there is a web site dedicated to stories which reflect exactly what happened to my friend, I just had to respond. My friend B. was in her 70's, but she had the energy of people half her age. We live in a rural community, and together we started a Thrift Store to support our local Hospice Program. B. had always been most supportive, she even ended up managing the Thrift Store while the lady who had the job was on maternity leave. Her worst health issue was that she had arthritis in her right knee. The arthritis, however, was not severe enough to even slow B. down. B. liked to eat black licorice, and when she developed heart palapatations, she attributed the arythmia to the licorice. Her doctor started her on Amiodarone, and almost from the first pill, B. started to complain of breathing difficulties. I can still hear her say, "I know it's this pill, I'm having trouble breathing". I think she finally refused to take the medication after about only 1 week on the pill. A few days later, B. ended up in our local hospital, where the staff were unable to keep her blood gases up. B. was tranferred to a Pulmonary ICU in the big city, where none of the doctors were willing to place the blame for B.'s condition fully on the medication. The medical director for this pulmonary ICU, even said that he thought she was getting better. They sent her husband home, thinking that she was in no danger. That evening he was called with the information that B. had been placed on a ventilator, and that if he wanted to see her alive, he had better rush back. B. died that night. An autopsy was performed and they said that her lungs "looked like Swiss Cheese". She had no respiratory problems, before being given the Amiodarone. None of the doctors were willing to say that the Amiodarone had been the problem. I just want B's story to join the other stories on this web site – so that maybe doctors won't be so fast to order a medication that can do so much harm. I don't believe anyone mentioned the seriousness of the possible side effects of this drug. B.'s death should not have happened, and I miss my friend.

  5. Marla says

    @Mary

    Mary–please write up your mom's story and post it here. People need to see names, faces and stories to know that these losses are very real, and they are happening in great numbers every year. Our hope is to get EVERYONE who is now contributing to the Topix board or listening in on Facebook to get their story up here. If you are hesitant about writing it up, contact me at akin[at]mail[dot]utexas[dot]edu and I will help you. Frank and Red need some company on this page–they are but two of thousands of very needless cases of amiodarone toxicity, I am convinced.

  6. Mary says

    your story is identical to ours. All the way to how the docotrs behaved. I am very sorry for your loss



Some HTML is OK

or, reply to this post via trackback.